You are watching: Can you take advil with xanax
Prescription drugs can interact with other substances in a number of unpleasant or dangerous ways that can be entirely unpredictable. Even certain herbal supplements and foods can interact badly with common medications like oral painkillers.
Benzodiazepines (benzos) are a class of anti-anxiety medication that stop the physically and emotional symptoms of anxiety and panic disorders by depressing the central nervous system. This slows heart and breathing rates, and promotes a feeling of peace and relaxation. If abused, benzos can produce a significant high. Abuse of prescription medications involves both taking more than prescribed or mixing them with other drugs, including certain painkillers.
Painkillers come in a number of different forms. Over-the-counter varieties like ibuprofen and acetaminophen are not addictive and generally do not produce any kind of high, though it can still be dangerous to mix them with benzos. Anyone on a prescription medication should go over the list of substances that can cause dangerous interactions with a medical professional.
The most significant danger comes from mixing benzos and opioid painkillers, such as Vicodin, OxyContin, codeine, and fentanyl. Both of these types of drugs have been prescribed so often over the years that they’re now widely available to the public, including to those who don’t have a prescription. In recent years, government restrictions have been implemented to keep doctors from giving out too many prescriptions for benzos or opioids, but overdose rates for these medications have continued to climb.
Depressant Overdose Risks
Both benzodiazepine medications and opioid painkillers are central nervous system depressants. They’re also two of the most commonly abused prescription drugs in the world. Opioids in particular can produce a euphoric high if abused, and combining them with benzos can intensify this experience. Both are also addictive.
The problem with mixing depressants is that they compound the effects on the central nervous system. Depressing this part of the brain slows essential functions like the heart, respiratory system, and gastrointestinal system. During an overdose, breathing can slow to the point that not enough oxygen can get to the brain, resulting in a dangerous condition called hypoxia. This is soon followed by rapid cell death, brain damage, coma, and eventual death.
Overdose doesn’t always result in death.
If medical intervention is sought quickly enough, there are medications that can block opioids and devices that can get a person breathing again.
However, mixing similar drugs makes the danger exponentially worse.
Symptoms of a depressant overdose include:SleepinessImpaired coordinationDizzinessSlowed reaction timeDifficulty walking or talkingAppearance of drunkennessConfusionSlowed heart rateDifficulty breathingUnconsciousnessComa
According to the National Institute on Drug Abuse, over 8,000 people in the US died of an overdose involving benzos and nearly 20,000 died from opioid painkiller overdose in the year 2014 alone. Most overdose cases involve more than one intoxicant, so clearly mixing benzos and opioids is incredibly dangerous.
See more: My Dog Ate Hershey Kisses With Wrapper S On, My Dog Ate Hershey Kisses Will He Get Sick
Some individuals may end up with prescriptions for both opioid painkillers and benzos. Others may find themselves in situations where they’re offered either or both without a prescription. Either way, mixing these drugs should be avoided. If you feel the need to mix drugs to reach a satisfying high, this can be a sign of serious drug addiction. Anyone in this position should seek the advice of an addiction specialist as soon as possible to avoid the significant risk of overdose.